New Hampshire, 2007

Lightning Strike in New Hampshire, August 16, 2007

August 16, 2007 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Somersworth igniting a fire in the roof and attic. The remainder of the home suffered smoke and water damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Somersworth igniting a fire in the roof and attic. The remainder of the home suffered smoke and water damage. A women and 16-week-old child who were at home at the time were able to escape uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 2:34 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 2:34 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE NORTHWEST TONIGHT AND
WILL MOVE OFFSHORE FRIDAY MORNING. WEAK HIGH PRESSURE ON FRIDAY WILL
GIVE WAY TO A SECONDARY COLD FRONT FRIDAY NIGHT. COOL CANADIAN
HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY AND SUNDAY. LOW
PRESSURE WILL MOVE SOUTH OF THE REGION ALONG A STALLED FRONTAL
BOUNDARY ON MONDAY. HIGH PRESSURE WILL PREVAIL OVER THE REGION ON
TUESDAY AND A WARM FRONT WILL CROSS THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SCATTERED SHOWERS HAVE CROSSED FROM SOUTHERN QUEBEC INTO OUR
NORTHERN FORECAST ZONES THIS AFTERNOON. THUNDERSTORMS HAVE
DEVELOPED FURTHER WEST OVER SOUTHEAST ONTARIO, SOUTHWEST QUEBEC
AND NORTHERN NEW YORK. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
WILL SPREAD SOUTHEAST ACROSS THE FORECAST AREA BY SUNSET. A FEW
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL OVER THE
MOUNTAINS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 8
PM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL END FROM THE NORTHWEST
OVERNIGHT. EXPECT FOG TO DEVELOP LATER TONIGHT MAINLY ALONG RIVER
VALLEYS. LOW TEMPERATURES WILL DIP TO NEAR 50 NORTH AND ONLY TO
THE MID 60S NEW HAMPSHIRE SEACOAST. CYCLONIC CURVATURE IN THE
NORTHWEST FLOW ALONG WITH AN APPROACHING SECONDARY COLD FRONT WILL
KEEP ENOUGH CLOUD COVER IN PLACE FRIDAY FOR PARTLY SUNNY SKIES AND
POSSIBLY SOME WIDELY SCATTERED AFTERNOON SHOWERS IN THE MOUNTAINS.
HIGH TEMPERATURES SHOULD BE MOSTLY IN THE 70S TO AROUND 80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A COLD FRONT EXITS FRIDAY NIGHT FOLLOWED BY CANADIAN HIGH PRES
BUILDING OVER THE AREA FOR THE WEEKEND. SEVERAL FAST MOVING SYSTEMS
WITH VERY LIMITED MOISTURE WILL MOVE THRU A GENERAL WEST TO
NORTHWEST FLOW EARLY NEXT WEEK...TIMING THE SYSTEMS WILL BE
DIFFICULT. TEMPS WILL BE COOL INTO EARLY NEXT WEEK AS A GENERAL
LONG WAVE TROF TRIES TO SET UP ACROSS THE NORTHEASTERN US. BY
MIDWEEK A MORE WESTERLY FLOW AND INCREASINGLY MOIST AND UNSTABLE
FLOW DEVELOPS AS MORE VIGOROUS SYSTEMS MOVE THRU THE WESTERLY
FLOW...ONCE AGAIN TIMING WILL BE DIFFICULT. TEMPS WILL MODIFY BY
LATER IN THE WEEK AS WARMER AIR TRIES TO WORK EWD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /19Z THURSDAY THROUGH 18Z FRIDAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT AREA AIRPORTS THROUGH 06Z
TONIGHT...THEN VALLEY FOG WILL DEVELOP AFFECTING PRIMARILY
LEBANON AND CONCORD AIRPORTS. THE FOG IS EXPECTED TO LIFT QUICKLY
FRIDAY MORNING WITH VFR CONDITIONS PREVAILING AFTER 13Z.

LONG TERM /18Z FRIDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS.
&&

.MARINE...
SHORT TERM /TONIGHT AND FRIDAY/...SOUTH WINDS HAVE INCREASED TO 15
KT AT TO THE 15 TO 20 KT RANGE AT THE ISLES OF SHOALS AND
MATINICUS ROCK C-MAN STATIONS THIS AFTERNOON AND EXPECT THESE
WINDS TO CONTINUE THROUGH THIS EVENING. SHOULD SEE A FEW GUSTS TO AROUND
25 KT BASED ON MODEL SOUNDINGS. SEAS SHOULD RESPOND AND WIND WAVES
BUILD TO AROUND 4 FEET IN THE OPEN COASTAL WATERS. ONCE AGAIN
EXPECT WIND GUSTS TO AROUND 20 KT AT THE BUOYS, SO HAVE NOT ISSUED
A SMALL CRAFT ADVISORY AT THIS TIME. WILL MONITOR OBSERVATIONS
CLOSELY FOR ANY CHANGES. OTHERWISE SCATTERED THUNDERSTORMS WILL
AFFECT THE COASTAL WATERS THIS EVENING THEN AREAS OF FOG AFTER
MIDNIGHT.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WINDS TO REMAIN GENERALLY BELOW SCA CRITERIA THRU MOST OF THE
PERIOD WITH MOSTLY HIGH PRESSURE DOMINATING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...WHEELER
NEAR TERM...WHEELER
SHORT TERM...WHEELER
LONG TERM...MARINE
AVIATION...
MARINE...
Hazardous weather outlook, Aug 16, 5:19 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
619 PM EDT THU AUG 16 2007

ANZ150-MEZ007>009-012>014-018>028-172230-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-
619 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND THE COASTAL
WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING COULD PRODUCE SMALL HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ001-002-172230-
NORTHERN COOS-SOUTHERN COOS-
619 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING COULD PRODUCE SMALL HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ003>010-013-014-172230-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
619 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 608 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 7:12 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
812 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     CORNISH                 43.48N 72.32W
08/16/2007                   SULLIVAN           NH   AMATEUR RADIO

            TREES AND WIRES DOWN.

0755 PM     TSTM WND DMG     TILTON                  43.44N 71.59W
08/16/2007                   BELKNAP            NH   LAW ENFORCEMENT

            TREE AND WIRES DOWN. ALSO IN FRANKLIN...PLYMOUTH...AND
            SANBORTON.

&&

MC
Special weather statement, Aug 16, 7:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
823 PM EDT THU AUG 16 2007

MEZ022-026>028-170115-
COASTAL WALDO-INTERIOR WALDO-KNOX-LINCOLN-
823 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY...KNOX COUNTY AND
LINCOLN COUNTY THROUGH 915 PM EDT...

AT 823 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF SOMERVILLE...OR ABOUT
15 MILES EAST OF AUGUSTA...MOVING EAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WASHINGTON...
SOMERVILLE...PALERMO...LIBERTY...APPLETON...SEARSMONT...HOPE...
LINCOLNVILLE...CAMDEN AND NORTHPORT THROUGH 915 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MC
Local storm report, Aug 16, 7:34 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
834 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             LOUDON                  43.29N 71.47W
08/16/2007  E1.00 INCH       MERRIMACK          NH   PUBLIC

&&

MC
Local storm report, Aug 16, 7:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
844 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CORNISH                 43.48N 72.32W
08/16/2007                   SULLIVAN           NH   LAW ENFORCEMENT

            ROOF BLOWN OFF COVERED BRIDGE AT FAIRGROUNDS.

&&

MC
Local storm report, Aug 16, 7:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
858 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CHICHESTER              43.25N 71.40W
08/16/2007  E0.88 INCH       MERRIMACK          NH   PUBLIC

&&

MC
Special weather statement, Aug 16, 8:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT THU AUG 16 2007

NHZ010-013-170145-
INTERIOR ROCKINGHAM-STRAFFORD-
907 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND ROCKINGHAM
COUNTY THROUGH 945 PM EDT...

AT 907 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF BARRINGTON...OR ABOUT 5
MILES SOUTHWEST OF ROCHESTER...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NOTTINGHAM...
NORTHWOOD...LEE...DEERFIELD...BARRINGTON...ROCHESTER...NEWMARKET...
MADBURY AND DURHAM THROUGH 945 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

APFFEL

The radar

The Portland,ME radar (KGYX), 85 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
August 16, 8:10 PM EST
Where
Strafford County, Somersworth
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.270, -70.880

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58336.